Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 47, NWS Norman, OK

May 29, 1997Woodward County, Oklahoma

NWS Norman, OK issued this tornado warning at May 29, 1997, 8:27 PM CDT for Woodward County, Oklahoma. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 29, 1997, 8:27 PM CDT (01:27 UTC)
Expired
May 29, 1997, 9:00 PM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Woodward County, OK

The radar

The Vance AFB radar (KVNX), 122 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 8:33 PM CDTHail 2.5Sharon, OK
May 29, 8:55 PM CDTTornado F0Sharon, OKBrief tornado touchdown. No reported damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WFUS1 KOKC 300128 RRA
TOROKC
OKC153-300200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
827 PM CDT THU MAY 29 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 900 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHWESTERN OKLAHOMA
     SOUTHWESTERN WOODWARD

INCLUDING THE FOLLOWING LOCATIONS
     SHARON

AT 827 PM CDT DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO JUST SOUTH OF TANGIER.  THE STORM WAS
MOVING SOUTHEAST AT 25 MPH.  SPOTTERS CONTINUED TO OBSERVE CIRCULATION
WITH THE THUNDERSTORM.  THE STORM WILL AFFECT AREAS SOUTH OF HIGHWAY 15
AND WEST OF STATE HIGHWAY 34.

GOLFBALL SIZE HAIL HAS ALSO BEEN REPORTED WITH THIS STORM NEAR FARGO AND
SOUTH OF TANGIER.

TAKE COVER NOW.  ABANDON MOBILE HOMES AND VEHICLES.  MOVE TO
SHELTER BELOW GROUND IF POSSIBLE.  OTHERWISE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.  STAY AWAY FROM
WINDOWS.

LAT...LON 3618  9919 3617  9959 3642  9960 3632  9920

...SPEG.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 29, 3:40 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 29, 3:40 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT THU MAY 29 1997

LATEST SFC ANALYSIS INDICATES A SFC LOW OVR EXTREME SE CO...WITH A
NEARLY STATIONARY BOUNDARY EXTENDING INTO CENTRAL AND EAST CENTRAL
KS. CONVECTION IS CURRENTLY OCCURRING IN VICINITY OF BOUNDARY...AIDED
BY A SHORT WAVE ACRS WRN KS.

ALSO SCT STG/SVR CONVECTION NOW INCREASING ACRS SWRN KS AND SERN CO.

FSCT WIND FIELDS SUGGEST THIS ACTIVITY MAY EVOLVE INTO A ORGANIZED
CONVECTIVE COMPLEX OVERNIGHT. ANOTHER SHORT WAVE ACRS CENTRAL ROCKY
MOUNTAIN REGION IN NW FLOW WL HELP SUSTAIN ANY CONVECTION.

12Z ETA AND AVN SOLUTIONS BRING SFC BOUNDARY ACRS CENTRAL ZNS BY 18Z
FRI...THEN MOVE THE BOUNDARY SE OF THE CWA ARND 02Z SAT. LOW LVL
RIDGE AND DRIER CONDITIONS PUSH INTO THE CWA BEHIND THE FRONT.

MEDIUM RANGE MDLS SUGGEST DRY CONDITIONS FOR THE EXTND PDS...WITH
SLOW WARMING TREND.

COORD WITH TUL AND ICT.

FCSTID = 22
OKC   62  73  54  78 /  50  40   0   0
HBR   62  73  54  80 /  60  40   0   0
SPS   64  76  57  82 /  50  50   0   0
GAG   59  71  53  82 /  70  10   0   0
PNC   60  73  55  77 /  60  10   0   0
DUA   65  79  57  78 /  20  60  20   0

.OKC...
OK...NONE.
TX...NONE.

CB

In the hours before

Local storm report, May 29, 7:18 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT...CORRECTED DATE...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
720 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0714 PM    2 N LAVERNE               OK   0.75 INCH HAIL.
05/29/97   HARPER

MCCAMMON
Local storm report, May 29, 7:20 PM CDT, 1 hour 7 minutes before
LOCAL STORM REPORT...CORRECTED DATE...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
720 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0714 PM    2 N LAVERNE               OK   0.75 INCH HAIL.
05/29/97   HARPER

MCCAMMON
Local storm report, May 29, 7:38 PM CDT, 49 minutes before
LOCAL STORM REPORT ...CORRECTED DATE...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
740 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATIO,N....

0655 PM    KS/OK BORDER HIGHWAY 34   OK   60 MPH WINDS.
05/29/97   WOODS
Local storm report, May 29, 7:40 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
740 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     6 E LAVERNE               OK   1.00 INCH HAIL
05/29/97   HARPER

SC
Local storm report, May 29, 7:40 PM CDT, 47 minutes before
LOCAL STORM REPORT ...CORRECTED DATE...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
740 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    KS/OK BORDER HIGHWAY 34   OK   60 MPH WINDS.
05/29/97   WOODS
Local storm report, May 29, 7:42 PM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
740 PM CDT THU MAY 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     6 E 6LAVERNE               OK   1.00 INCH HAIL
05/29/97   HARPER

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:10 PM CDTSevere Thunderstorm WarningOUNHarper65 min
May 29, 7:39 PM CDTSevere Thunderstorm WarningOUNEllis36 min
May 29, 8:00 PM CDTSevere Thunderstorm WarningOUNWoodward45 min
May 29, 8:05 PM CDTTornado WarningOUNEllis, Woodward25 min
May 29, 8:31 PM CDTSevere Thunderstorm WarningOUNEllis44 min
May 29, 8:45 PM CDTTornado WarningOUNDewey, Ellis45 min
May 29, 8:55 PM CDTSevere Thunderstorm WarningOUNWoodward50 min
May 29, 9:28 PM CDTTornado WarningOUNCuster, Dewey47 min
May 29, 9:31 PM CDTSevere Thunderstorm WarningOUNEllis29 min
May 29, 9:45 PM CDTSevere Thunderstorm WarningOUNRoger Mills30 min
May 29, 10:15 PM CDTSevere Thunderstorm WarningOUNCuster45 min
May 30, 1:28 AM CDTSevere Thunderstorm WarningOUNTillman47 min
May 30, 2:16 AM CDTSevere Thunderstorm WarningOUNTillman29 min
May 30, 2:44 AM CDTSevere Thunderstorm WarningOUNTillman46 min
May 30, 6:50 AM CDTFlash Flood WarningOUNCarter, Love, Marshall3 hr
May 30, 12:20 PM CDTFlash Flood WarningOUNCarter, Jefferson, Stephens2 hr

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.